My body has this smell that does not go away despite showering twice a day and using perfume and antiperspirants. It has affected my self-esteem and I am afraid of going out and using matatus. What could be the cause?
The bad smell from your body, or body odour, is known as bromhidrosis. Everyone has body odour and it occurs due to the bacteria on the skin breaking down the acids in the sweat. It becomes significant after puberty due to development of the apocrine sweat glands. Men tend to have worse body odour than women because they tend to sweat more. If you sweat excessively (hyperhidrosis), you may have more body odour, especially in the feet (bromodosis), or armpits (axillary osmidrosis).
Body odour can be worse if you are obese; you take alcohol, spicy foods or garlic; if you are taking some medications such as antidepressants; or if you have some illnesses like diabetes, liver disease, kidney disease, some cancers. There is a rare genetic disorder called trimethylaminuria which causes someone to have a fishy odour.
To manage the body odour, shower daily and, if possible twice a day on hot days; wash your armpits thoroughly, if possible, with antibacterial soap; shave your armpits regularly, so that the sweat evaporates faster; dry yourself thoroughly with a clean towel; wear clean clothes and socks made of natural fibres like cotton, silk, wool; use a strong underarm anti-perspirant/deodorant; use deodorant foot powder; wear open shoes or go barefoot as much as you can; use a pumice stone to clean off dead skin on the soles of the feet; and limit the amount of spices, onions, garlic, red meat, coffee and alcohol you consume.
You can also apply aluminium chloride solutions or 0.5 per cent glycopyrolate solution on your armpits, preferably in the evening just as you are going to sleep, to reduce how much you sweat the following day. Some other procedures that can be done to the most affected areas include iontophoresis, which utilises an electric current that is run through the skin; use of anticholinergic medication; or by intra-dermal injection with botulinum. These should be done by a dermatologist. In severe cases, surgery may be done.
Please urgently advise me on lichen planus treatment.
Lichen planus is long-standing skin condition where there is inflammation (swelling and itching) of the skin or mucous membranes that occurs when the immune system attacks cells in the skin and mucous membranes. It can affect the skin, the nails, scalp, mouth, vulva, penis, tear glands, eyelids, ears, larynx, oesophagus, bladder, anus among other areas. Factors that can contribute to developing lichen planus include genetics, skin infection such as herpes zoster, injury to the skin, blood virus infection for instance hepatitis C and allergic reaction to medication, metals among others.
Lichen planus should be managed by a dermatologist. Sometimes treatment for lichen planus is not necessary, if the symptoms are mild. Medication may include oral steroids, drugs that modulate the immune system, phototherapy and topical applications such as topical steroids, retinoids, tacrolimus ointment or injection of steroids into the lesions. The specific medication depends on whether the lichen planus is affecting a small region or a large surface area. Lichen planus may disappear after some months, but may recur later. If it causes scarring, then unfortunately this will remain for life.
I am 80 years old, on testosterone treatment due to a lump developing in my breast and since treatment started about a month ago, I have been unable to ejaculate during sex.
Dear M T,
Testosterone is used to treat gynaecomastia, which is enlargement of breast tissue (one or both sides) in men. The gynaecomastia may have developed due to low testosterone levels because of decreased production of the hormones by the testicles. Ideally, blood testosterone levels should be measured first, and the testosterone replacement pills given if the hormone levels are found to be low. You should also have follow-up tests to see if the testosterone levels are now within normal range.
Use of testosterone replacement may improve sexual function in some men, that is, increase desire and erections. Unfortunately, it may also cause enlargement of the prostate, reduced sperm production, acne and increased red blood cell production. If you get an enlarged prostate that causes difficulty with passing urine, it may also cause problems with ejaculation.
The normal male sexual response cycle involves desire, arousal, plateau, orgasm and ejaculation, and resolution. Ejaculation happens due to coordination between the nerves and the muscles to include deposition of semen in the urethra and the ejection of that fluid. The fluid comes from contraction of the vas deferens, seminal vesicles and ejaculatory ducts. The ejection of the fluid happens when the muscles around the urethra push the fluid out. Lack of ejaculation could be due to two possible conditions:
The first one is retrograde ejaculation. This means that during ejaculation, the semen is pushed backwards into the bladder instead of out of the urethra. This happens if the ability of the bladder neck to close during ejaculation is interfered with either due to an abnormality with the anatomy, or following bladder neck surgery, or due to a nerve disorder such as due to diabetes, or nerve damage, or medication that paralyses the nerves. This problem is diagnosed when there is no semen on ejaculation, but semen is found in the urine soon after. The treatment for retrograde ejaculation depends on the cause. If it is due to the use of medication, then stopping the mediation will solve it. If there is partial nerve damage, some medications (such as pseudoephedrine) can help resolve the issue. If the nerve damage is complete or if the issue is due to an anatomical abnormality, it may be impossible to reverse it.
The second one is retarded orgasm, which means that one is unable to achieve orgasm and ejaculation in good time (30 minutes or more), or in severe cases, there is no orgasm and ejaculation at all (anejaculation). With progressing age, the time to achieve ejaculation increases. The retarded ejaculation or anejaculation maybe due to use of some anti-depressant medication, nerve disorders, spinal cord injury, prostate cancer treatment, low testosterone levels, or psychological issues. In some people, there is no known cause. There is no approved medication to treat this condition, though some medication (carbegoline, bupropion) may be useful.
You require a urologist’s review for physical examination, blood tests and other tests to figure out the exact cause of your inability to ejaculate, so that you can get the appropriate treatment. If the medication you are taking is causing the problem, withdrawing it can resolve the issue. However, it is advisable to have a full evaluation as there may be several factors at play.
For free expert advice, send your medical questions to [email protected]